Unknown

Dataset Information

0

Optic neuropathy associated with the use of over-the-counter sexual enhancement supplements.


ABSTRACT: This case report details an association of the use of over-the-counter sexual enhancement supplements with atypical optic neuropathy. A 42-year-old man presented with right-sided headache and vision loss of the right eye, which deteriorated to a single quadrant of hand motion over 11 days. Serial orbital magnetic resonance imaging scans demonstrated progressive orbital optic nerve enhancement extending into the optic canal despite high-dose steroid treatment. The patient eventually admitted to using several over-the-counter sexual enhancement supplements prior to the onset of symptoms and throughout the course of his steroid treatment, which he subsequently discontinued. His vision improved to 20/200 with an expanded visual field. Anterior ischemic optic neuropathy has been reported in association with phosphodiesterase (PDE)-5 inhibitor use, but visual loss in association with unregulated sexual enhancement supplements has not been studied. While one case cannot establish association, our case is suggestive of potential dangers of over-the-counter sexual enhancement supplements, which may contain PDE-5 inhibitors, "male hormones," and "substances that enhance blood production." The case also underscores the importance of obtaining a careful history of supplements in patients with optic neuropathies.

SUBMITTER: Karli SZ 

PROVIDER: S-EPMC4218916 | BioStudies | 2014-01-01T00:00:00Z

SECONDARY ACCESSION(S): NCT00759174

REPOSITORIES: biostudies

Similar Datasets

2020-01-01 | S-EPMC7475137 | BioStudies
2017-01-01 | S-EPMC5546777 | BioStudies
2020-01-01 | S-EPMC7608314 | BioStudies
2012-01-01 | S-EPMC3313560 | BioStudies
1000-01-01 | S-EPMC6062935 | BioStudies
1000-01-01 | S-EPMC6171517 | BioStudies
2019-01-01 | S-EPMC6657705 | BioStudies
2018-01-01 | S-EPMC6226398 | BioStudies
2019-01-01 | S-EPMC6424569 | BioStudies
2019-01-01 | S-EPMC6806533 | BioStudies